Iris immune reconstitution inflammatory syndrome

Messages
2,141
Likes
4,884
Location
United Kingdom
Trying to make sense of this one. Don't think anyone here will have the answers but might be interesting to discuss.

What is iris? It's when the immune system is treated for a virus like HIV and then as the immune system kicks back into life the patient feels like there literally going to die. I've trawled twitter and it appears this can last for 4 weeks with patients needing a lot of care and support.

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3221202/

A paradoxical clinical worsening of a known condition or the appearance of a new condition after initiating antiretroviral therapy (ART) therapy in HIV-infected patients resulting from restored immunity to specific infectious or non-infectious antigens is defined as immune reconstitution inflammatory syndrome (IRIS).

Because clinical deterioration occurs during immune recovery, this phenomenon has been described as immune restoration disease (IRD), immune reconstitution syndrome (IRS), and paradoxical reactions. Given the role of the host inflammatory response in this syndrome, the term (IRIS) has been proposed[1] and has become the most widely used and accepted term to describe the clinical entity.
It seems like based on the study above the most wildly seen type of IRIS is from mycobacterial infection. But I am guessing that other infections that are difficult to test for would also show up assuming the patient was tested in the first place.

This tweet lamenises what's going on quite nicely:


After that period they then begin to get there lives back.

My question is does this apply to ME patients? Some tweets seem to indicate that doctors are educated in school to treat co-infections fiest before giving antiretroviral therapy because co-infections could leave bacteria present in the immune system.


Decrypting this tweet ain't easy! But it seems like he means once the immune system returns to function a) it will go on a TB killing rampage which will cause acute detox for the patient b) the immune system after antiretroviral therapy will be in a weakened state, bacteria from tb could then cause further complications.

In the case of ebv:


So my question here is if co-infections are present could the antivirals cause a weakened state of immune function? Is this even a thing? If so does that mean the patient could suddenly start to feel significantly worse. Most doctors seem to discuss this when talking about antiviral therapies. So it doesn't seem totally off the boil.
 

Pyrrhus

Senior Member
Messages
4,171
Likes
12,772
Location
U.S., Earth
Thanks for posting.

Yes, Immune Reconstitution Inflammatory Syndrome (IRIS) is one type of "start-up effect" where a drug to treat an infection results in negative start-up effects before the positive long-term effects become apparent.

Herxheimer reactions ("Herx") are another type of start-up effect that results in negative effects before the positive long-term effects become apparent.

People trying herpesvirus anti-virals also report negative start-up effects before the positive long-term effects become apparent, although this start-up effect doesn't have an official name.
 
Messages
2,141
Likes
4,884
Location
United Kingdom
Yep I think iris is possibly indicative maybe in just those patients who have Lyme or other bac co-infections.

I only found this singular reference to ebv in the context of MS though but interesting to see it's appeared somewhere in the twitterverse. Twitter search seems to return better results then Google sometimes !